Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS Flagstaff, AZ

July 23, 2007Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 23, 2007, 2:44 PM MST for Apache County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2007, 2:44 PM MST (21:44 UTC)
Expired
Jul 23, 2007, 3:15 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 211 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 232144
SVRFGZ
AZC001-232215-
/O.NEW.KFGZ.SV.W.0033.070723T2144Z-070723T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
244 PM MST MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 315 PM MST

* AT 239 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL APACHE COUNTY...OR ABOUT 42 MILES NORTHWEST OF ZUNI
  PUEBLO...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL APACHE COUNTY AT 300 PM MST

LAT...LON 3549 10922 3560 10910 3576 10928 3563 10941

$$

MAS
1 follow-up statement
000 
WWUS55 KFGZ 232210
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
309 PM MST MON JUL 23 2007

AZC001-232219-
/O.EXP.KFGZ.SV.W.0033.000000T0000Z-070723T2215Z/
APACHE AZ-
309 PM MST MON JUL 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL APACHE COUNTY
EXPIRES AT 315 PM MST...

THE THUNDERSTORM WEST OF WINDOW ROCK HAS WEAKEND AND THE WARNING 
WILL BE ALLOWED TO EXPIRE.

LAT...LON 3549 10922 3560 10910 3576 10928 3563 10941

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:45 AM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 23, 9:45 AM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST MON JUL 23 2007

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE UPCOMING WEEK. CLOUDINESS
AND PRECIPITATION WILL KEEP AFTERNOON HIGH TEMPERATURES SLIGHTLY
BELOW NORMAL.

&&

.DISCUSSION...DEEP AND VERY MOIST BUT LIGHT SOUTHEASTERLY FLOW
CONTINUES THIS MORNING...WITH A 500 MB HIGH CENTER AROUND NORTHEAST
WYOMING. THE KFGZ SOUNDING INDICATES 1.05 INCHES PRECIPITABLE WATER
(THE SAME AS 24 HOURS AGO)...ALTHOUGH A SLIGHTLY MORE STABLE
PROFILE. THE PROFILE SUGGESTS EFFICIENT HEAVY RAIN PRODUCING STORMS.
WITH WEAKER FLOW TODAY COMPARED WITH YESTERDAY...EXPECT VERY SLOW
MOVING STORMS WITH DIRECTIONS DOMINATED BY LOCAL SCALE WIND FIELDS
GENERATED BY SURROUNDING STORMS. THE LONGEST LIVED STORMS WILL POSE
THE RISK OF FLOODING RAINS. A WEAK WESTWARD PROPAGATING INVERTED
TROUGH IS THE ONLY FEATURE OF NOTE IN THE SATELLITE
IMAGERY...PRODUCING FAIRLY WIDESPREAD CLOUD COVER OVER MOST OF
NORTHERN AZ. THIS WILL INHIBIT CONVECTION SOMEWHAT...SLOWING THE
DEVELOPMENT OF THUNDERSTORMS UP TO A FEW HOURS FROM NORMAL...BUT
AREAS WITH CLEAR SKIES THIS MORNING...SUCH AS SOUTHERN YAVAPAI
COUNTY...WILL SEE NO DELAY.

FOR THE NEXT FEW DAYS...DEEP SOUTH TO SOUTHEASTERLY FLOW WILL
CONTINUE...THEN IT APPEARS THE HIGH PRESSURE SYSTEM WILL RETROGRADE
WESTWARD TO THE GREAT BASIN LATE IN THE WEEK. THIS WILL LIKELY
PRODUCE A MORE DRY NORTH TO NORTHEAST FLOW OVER NORTHERN AZ FOR A
SLIGHT DECREASE IN THUNDERSTORM ACTIVITY  NORTH OF THE MOGOLLON
RIM...WITH LITTLE CHANGE TO THE SOUTH.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED THUNDERSTORMS WILL
DEVELOP LATE THIS MORNING AND THIS AFTERNOON WITH MVFR CONDITIONS
ACCOMPANYING THE STRONGER STORMS. IFR THRESHOLDS MAY BE REACHED IN
THESE STORMS AS WELL...BUT ONLY FOR BRIEF PERIODS. THE MAIN THREAT
WITH THE STORMS TODAY WILL BE REDUCED VISIBILITY IN HEAVY RAIN...AND
LOCAL AREAS WITH HAIL AROUND A HALF INCH IN DIAMETER. MOST OF THE
PRECIPITATION SHOULD DIMINISH AFTER 06Z TUESDAY. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE

&&

ONTON/JJ
Hazardous weather outlook, Jul 23, 10:05 AM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1005 AM MST MON JUL 23 2007

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1005 AM MST MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOST OF NORTHERN ARIZONA CAN EXPECT A GOOD CHANCE OF THUNDERSTORMS
TODAY...WITH SCATTERED THUNDERSTORMS EXPECTED ACROSS ALL OF
NORTHERN ARIZONA THIS MORNING THROUGH THIS EVENING. MANY STORMS WILL
CONTAIN FREQUENT LIGHTNING...LOCALLY HEAVY RAIN...AND SMALL HAIL. THE
POSSIBILITY OF FLASH FLOODING FLOODING EXISTS FROM THE HEAVIER AND
SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 23, 11:37 AM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1137 AM MST MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             5 N ASH FORK            35.29N 112.49W
07/23/2007  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            1 INCH HAIL 1130 TO 1135 AND CONTINUING

&&

BYRONP

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:31 AM MSTSevere Thunderstorm WarningFGZCoconino14 min
Jul 23, 12:14 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 23, 12:36 PM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai7 hr
Jul 23, 12:42 PM MSTSevere Thunderstorm WarningFGZApache33 min
Jul 23, 1:11 PM MSTFlash Flood WarningFGZYavapai79 min
Jul 23, 1:56 PM MSTFlash Flood WarningFGZGila4 min
Jul 23, 1:57 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 23, 2:18 PM MSTFlash Flood WarningFGZCoconino117 min
Jul 23, 3:22 PM MSTSevere Thunderstorm WarningFGZApache23 min
Jul 23, 3:40 PM MSTSevere Thunderstorm WarningFGZApache20 min
Jul 23, 3:52 PM MSTSevere Thunderstorm WarningFGZApache23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.